Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 22, 2002, 10:55 PM CDT for Johnson County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2002, 10:55 PM CDT (03:55 UTC)
- Expired
- May 22, 2002, 11:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Johnson County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 230355 SVROMA NEC097-230430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1055 PM CDT WED MAY 22 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 1130 PM CDT * AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF CRAB ORCHARD...OR ABOUT 16 MILES EAST OF BEATRICE...MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED... TECUMSEH...ELK CREEK IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4037 9655 4019 9648 4029 9603 4052 9607 GRIFFIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:22 PM CDT, 8 hours 33 minutes earlier.
Area forecast discussion, May 22, 2:22 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 222 PM CDT WED MAY 22 2002 MAIN CONCERN FOR THE OVERNIGHT HOURS IS THE CHANCE OF SHOWERS AND TSTMS. SURFACE ANALYSIS EARLY THIS AFTN SHOWED CDFNT EXTENDING FROM LOW PRES CENTER OVER WRN ND SWD INTO ERN NM. DEWPOINTS IN THE LOCAL AREA GENLY IN THE 50S...BUT MUCH DRIER AIR TO THE WEST WHERE WIND HAS SHIFTED TO W. AS THE LOW CONTS TO MOVE NEWD TNGT EXPECT CDFNT TO PUSH INTO ERN NE AND SWRN IA...SIMILAR TO THE 12Z ETA OUTPUT. BEST CHANCE OF PCPN IS OVER SERN NE INTO SWRN IA... AND WILL GO WITH LIKELY POPS THERE FOR TNGT. SHOULD SEE FAIRLY GOOD INFLOW INTO THE FNT...BUT BEST LOW LEVEL JET WILL BE FARTHER TO THE EAST. EXPECT TSTMS TO DEVELOP ALONG THE BOUNDARY LATE THIS AFTN/EVENING...WITH BETTER COVERAGE LATER TNGT. WILL REISSUE WIND ADVISORY FOR THIS EVENING...WITH WRN EDGE A LITTLE FARTHER TO THE EAST. WILL GO WITH LOWS FROM NEAR 50 IN NERN NE TO MID AND UPPER 50S SRN ZONES. MODELS DIFFER A BIT ON HOW THEY HANDLE FRONT THU INTO FRI. ETA SOLUTION PREFERRED...AVN SEEMS TOO FAR N. COOL AIR WILL GET DEEPER DURING THE DAY THU...AND HAVE HIGHS RANGING FROM LOWER TO MID 60S FAR NW COUNTIES TO UPPER 70S AT THE MO BORDER. EXPECT WIND TO DROP OFF SOME THU NGT...AND NGM MOS LOOKS A LITTLE TOO WARM. EXPECT ISENTROPIC LIFT OVER THE FNT TO HELP GENERATE SOME SHOWERS ON FRI...BUT PCPN AMOUNTS VERY LIGHT. LONGER RANGE FCST MODELS SHOW UPPER LEVEL PATTERN BECOMING A BIT MORE ZONAL BY THE WEEKEND...BUT STILL SOME TENDENCY FOR BELOW NORMAL HEIGHTS IN THE WRN U.S. THROUGH EARLY NEXT WEEK. IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...WIND ADVISORY INTO THIS EVENING GENLY E OF A LINE FROM ONAWA IOWA TO BLAIR AND BEATRICE NEBRASKA. MILLER
In the hours before
Special weather statement, May 22, 5:04 PM CDT, 5 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-220315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 504 PM CDT WED MAY 22 2002 STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH IN IN EFFECT FOR PARTS OF EASTERN NEBRASKA THIS EVENING. THE STORMS ARE LIKELY TO SPREAD EAST INTO WESTERN IOWA TONIGHT...AND SEVERE STORMS WILL STILL BE POSSIBLE. MOIST AND UNSTABLE AIR LIES AHEAD OF A COLD FRONT MOVING SLOWLY THROUGH THE EASTERN THIRD OF NEBRASKA. IN ADDITION...LOW PRESSURE OVER WESTERN KANSAS IS FORECAST TO TRACK INTO NORTHEAST KANSAS LATE TONIGHT. A COMBINATION OF MODERATE INSTABILITY AND STRONG WIND SHEAR MAY ALLOW SUPERCELL THUNDERSTORMS TO DEVELOP. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. SEVERE WEATHER IS NOT EXPECTED THURSDAY OR FRIDAY...AS COOLER AND MORE STABLE AIR PUSHES SOUTH INTO THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
Special weather statement, May 22, 9:05 PM CDT, 1 hour 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 905 PM CDT WED MAY 22 2002 STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT NEAR AND SOUTH OF A LINE FROM SEWARD TO LOUISVILLE AND RED OAK IOWA UNTIL 2 AM. A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA. STRONG STORMS WILL DEVELOP IN THE SOUTHERN PART OF THE LINE IN KANSAS...THEN GRADUALLY WEAKEN AS THEY MOVE TOWARD THE NORTHEAST. THUNDERSTORM DEVELOPMENT WILL BE INCREASED BY A STRENGTHENING LOW LEVEL JET...AS LOW PRESSURE OVER WESTERN KANSAS TRACKS TOWARD THE NORTHEAST. A COMBINATION OF MODERATE INSTABILITY AND STRONG WIND SHEAR MAY ALLOW SUPERCELL THUNDERSTORMS TO DEVELOP. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. SEVERE WEATHER IS NOT EXPECTED THURSDAY OR FRIDAY...AS COOLER AND MORE STABLE AIR PUSHES SOUTH INTO THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:29 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.